Hail, Jones
- When
- June 21, 9:09 PM CST
- Where
- Jones County, 4.15 mi N of Okaton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.930, -100.900
A compact upper level low pressure trough and deep instability resulted in severe thunderstorms with large hail and damaging winds across parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A compact upper level low pressure trough and deep instability resulted in severe thunderstorms with large hail and damaging winds across parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 7:47 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 847 PM CDT TUE JUN 21 2016 .UPDATE... Issued at 837 PM CDT TUE JUN 21 2016 Despite a stout mid-level capping thermal inversion /per 00z KABR RAOB and latest Rap Refresh thermal progs/...a couple of marginally strong storms continue in or near severe thunderstorm watch 281 /in effect until 11 pm cdt/ coverage area. Where the mid-level temps are few degrees cooler across western North Dakota and eastern Montana, considerably stronger storms have developed and are currently moving east or southeast and have had a history of producing hail between 1 and 3 inches in diameter. Some storms have also exhibited rotation. So, severe thunderstorm watch 282 /in effect until 2 am cdt/ has been issued which includes portions of north central and northeast South Dakota. No other notable changes are planned to the tonight forecast. UPDATE Issued at 623 PM CDT TUE JUN 21 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Thursday Night) Issued at 335 PM CDT TUE JUN 21 2016 The w/v satellite was showing the strong upper level low pressure area spinning along the Montana/Canadian border this afternoon moving east. The surface pattern had low pressure troughing all along the east slopes of the rockies. Warmer and more moist air was being drawn north this afternoon on good low level winds resulting in increasing instability. For tonight and Wednesday, the models all agree there will be two surface low pressure areas tracking east/southeast across our region. The one to the south will track across far southern sd/northern nebraska while the other low pressure area will track into North Dakota and then southeast across our far northeast cwa into Wednesday evening. Both of these will affect where the main area of focus will be for thunderstorm development. The issue late this afternoon is the warm mid level cap over our region with +12 to +14c 70h temperatures with the mid level waa. Believe there will be two areas of development late this afternoon, one in eastern Montana/western nd and the other in Western sd. These two areas will track east and southeast as the cap weakens through the night. The western sd convection should track southeast with maybe some waa thunderstorms developing over our cwa this evening. Although, believe our best shot will come later tonight with the push of a cold front the northwest. We look to have moderate instability over the cwa tonight along with very good deep layer shear in the 50 to 70 knot range. Thus, when the storms get going, they could become severe as the move quickly east into early Wednesday morning. The models show the activity moving east on Wednesday with the northern surface low pressure area dropping southeast and across our far northeast cwa. This may bring some showers/storms to this area in the afternoon and early evening. Otherwise, it should be breezy/windy northwest winds through the day and cooler. Surface high pressure will then build in for Wednesday night with clearing skies, decreasing winds, and cool temperatures with lows in the 50s. Thursday and Thursday night will be dry as the surface high pressure builds east with winds turning southeast. It does look to be dry with clear to partly cloudy skies. .LONG TERM...(Friday through Tuesday) Issued at 335 PM CDT TUE JUN 21 2016 Expect very warm conditions Friday afternoon, on southerly flow with 850MB temps nearing 30C over the far west while a more moderate 20C east. With cooler air just above the sfc, and an increase chance of clouds, the east will be about 10-15F lower than our west. With the apex of the 500MB ridge sliding to our east by late in the day, it will be difficult to completely rule out the potential for a shower or thunderstorm as the low pressure over E WY-MT and W ND at 00Z Saturday shifts a cold front across the forecast area during the day Saturday. At this point, we are looking too capped for much to develop. Saturday and Sunday both look breezy. The surface low centered over southern Manitoba and northeastern ND Saturday afternoon will wrap up across southern Manitoba Saturday night into early Sunday. Fire weather concerns may come into play for Saturday afternoon as RH values fall to around 15-25 percent for areas along and west of the MO River. At this point the strongest day wind-wise with more widespread breezy conditions looks to be Sunday, although both days could experience gusts of 30-35kts near and west of the MO River.. The sfc low will will finally exit across Manitoba late Sunday afternoon through Monday, allowing high pressure to slowly build across the Northern Plains states. The high will be overhead Monday afternoon through Tuesday morning, before exiting across MN. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 623 PM CDT TUE JUN 21 2016 Expecting the current VFR forecast to hold for the next few hours across most of the TAF sites. Showers and thunderstorms approaching from the west and northwest later this evening will potentially present some issues with lower cigs..especially at KPIR where storms are approaching from the west. Timing and exact location of this activity tough to pinpoint in relation to any TAF sites. Held onto VCTS mention during the evening and early morning hours for KPIR and KMBG and the late evening through the early morning hours across KABR and KATY. Potential for MVFR cigs across the east early tomorrow through sunrise at KATY. VFR conditions for all terminals by mid morning Wednesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Mohr LONG TERM...KF AVIATION...Vipond
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 439 AM CDT TUE JUN 21 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 439 AM CDT TUE JUN 21 2016 /339 AM MDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE FORECAST THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 921 PM CDT TUE JUN 21 2016 SDZ033>035-220245- SULLY SD-HUGHES SD-STANLEY SD- 921 PM CDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHWESTERN STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 920 PM CDT/820 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SANSARC...OR 31 MILES WEST OF FORT PIERRE...MOVING EAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...SANSARC...OKOBOJO POINT REC AREA...SPRING CREEK REC AREA...GREY GOOSE...OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA...BROWN CHURCH...CHANTIER CREEK RECREATION AREA... OVERLOOK REC AREA AND HAYES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4459 10115 4458 10028 4428 10031 4435 10116 TIME...MOT...LOC 0220Z 274DEG 48KT 4449 10099 VIPOND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 953 PM CDT TUE JUN 21 2016 SDZ033-035-045-048-220345- JONES SD-LYMAN SD-HUGHES SD-STANLEY SD- 953 PM CDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 953 PM CDT/853 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WENDTE...OR 8 MILES SOUTHWEST OF FORT PIERRE...MOVING SOUTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...CEDAR CREEK REC AREA AND LAKE SHARPE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4427 10071 4443 10061 4425 9985 4397 10003 TIME...MOT...LOC 0253Z 295DEG 42KT 4432 10055 VIPOND
The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Seventy-five mph winds downed numerous large trees along with causing some damage to the house. Several grain bins were also moved 1 to 2 feet off of their foundation.
Severe winds completely ripped two trees out of the ground.
Sixty mph winds were estimated.
Golf ball size hail damaged several vehicles along with some of the house siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646095, 646098, 646100, 646101, 646103, 646140, 646142, 646141, 646143, 646144, 646104, 646106.